Hail, Grayson
- When
- May 25, 10:40 AM CST
- Where
- Grayson County, 0.9 mi SE of Van Alstyne
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.410, -96.570
Another round of dryline-induced convection took place the night of May 25 as a shortwave trough moved overhead. Thunderstorms were more isolated in nature, but one ambitious supercell produced multiple tornadoes the evening of May 25th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Another round of dryline-induced convection took place the night of May 25 as a shortwave trough moved overhead. Thunderstorms were more isolated in nature, but one ambitious supercell produced multiple tornadoes the evening of May 25th. A total of 5 tornadoes were produced by the supercell as it moved across Montague, Cooke, Denton, Collin, and Hunt counties, and one more EF-2 occurred from a separate storm in Eastland County. The most notable tornado of the event was a long-track EF-3 tornado across Montague, Cooke, and Denton counties that killed 7 people and injured over 100, drawing national attention to our forecast area and costing an estimated $20 million in damage. A short but intense satellite tornado was also rated EF-3 north of Celina in Collin County. Additional EF-1 tornadoes occurred in Denton, Collin, and Hunt counties. Storm surveys for this event took 3 days to complete. In the after math of the storms the night of May 25th, dissipating thunderstorms produced strong winds across the DFW Metroplex with measured gusts of 60-70 mph winds causing sporadic tree and fence damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 25, 4:19 AM CST, 6 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 519 AM CDT Sat May 25 2024 ...New Aviation, Short Term... .SHORT TERM... /NEW/ Update: Minor tweaks to this morning's low temperatures (higher in the south, slightly cooler in the north due to rain-washed airmass). Otherwise, extended 20%-30% PoPs slightly further south and east per latest CAMs and mid level height falls across the northwest CWA. Overall synoptic/mesoscale set up for storms late today and this evening are described in the earlier discussion below. 05/Marty Previous Discussion: /Today and Sunday/ Mid level heights will slowly build today in response to a strong northern stream shortwave trough dropping south into the Intermountain West, which will then lift out across the Central and Northern Plains tonight. This will result in increased subsidence with a strengthening cap aloft outside of the Big Country into the Red River Valley and points north. This will mean a drier day overall with continued above normal temperatures and tropical- like humidity across the entire area. Highs will be in the lower 90s with dew point values in the 70s. This will put much of Central Texas right around 105 degrees, which is borderline Heat Advisory criteria and usually these are done when consecutive days of excessive heat conditions are expected. A last minute decision will be made regarding any heat highlights. A few CAMs are showing that the capping inversion may be weak enough for widely scattered, strong to severe discrete storms by early evening across the far northwest and Red River counties. This would be a very "conditional" risk wholly dependent on heating and being grazed by better large-scale ascent to the north. If a storm or two were to go up, high surface-based instability and 50 kt westerly deep layer shear could result in a brief 2-3 hour window during the early evening hours up across that area of the CWA. Very steep mid level lapse rates will remain confined west of here and combined with strengthening CINH east toward I-35, intensity and life-span of any storms would be much more short-lived than in previous days. We'll continue to refine these low (10%-25%) rain chances in forecasts as we move through the morning hours into midday today. Otherwise, a breezy and warm night tonight with stratus mainly impacting Central and East Texas Sunday morning thanks to a strong, but more veered LLJ > 40 kts overnight. The shortwave trough lifting across the Plains toward the Great Lakes and Mississippi River Valley on Sunday will help mid level heights slowly fall across North Texas particularly. The main problem for storm coverage and development would be the continued cap around, as well as only a weak surface trough moving from the west. For now, I'll have an isolated, late day chances across areas north of I-20. Again, another very "conditional" day and if a storm can go up, then reaching strong to severe limits wouldn't be too hard to achieve. High temperatures will push the century mark for a few areas and this would match up with a few records achieved during the infamous heatwave of 1980. Something to watch. However, the eastward progressing trough (or dryline) will help to drop dew points much lower than seen the past week, so at least heat indices and humidity would be more tolerable to an extent. The main thing to keep in mind for the holiday weekend is to stay hydrated, wear light weight and colored clothing, and take frequent breaks from the outdoors when possible. 05/Marty && .LONG TERM... /Issued 214 AM CDT Sat May 25 2024/ /Monday and Beyond/ Much of the region will remain rain-free through the early portions of next week as dry, subsident air remains positioned over North and Central Texas behind a passing mid-level shortwave. A weak cold front will sink south of the Red River by Sunday evening bringing east-northeasterly winds to much of North Texas through Monday. Afternoon highs will peak in the low to mid-90s south of I-20 on Monday with highs in the upper 80s along the Red River north of that frontal boundary. Rain chances could return as early as Monday evening across portions of eastern North and Central Texas on the nose of strengthening 925-850mb warm-air advection. Additional daily chances for rain will return by the middle of next week as a dryline sharpens over West Texas and a series of disturbances round about the northern periphery of a building mid-/upper ridge over Mexico. Although it is a bit early to discuss severe weather impacts for the middle of next week, repeated rounds of thunderstorms could increase the potential for flash flooding concerns, especially over the areas that received the bulk of the rainfall this past week. Otherwise, expect afternoon highs in the 80s to low 90s and warm, humid overnight lows in the upper 60s to mid-70s all of next week. Langfeld && .AVIATION... /NEW/ /12z TAFs/ The only change from the 06z TAF set was to delay stratus and BR development across all airports due to a convectively "washed" environment. This should be returned to environmental flow and MVFR cigs between 12z-15z this morning. Due to high uncertainty with regard to IFR cigs, I removed them for the time being due to this delay. TS chances still remain too uncertain and limited in coverage late today for any VCTS wording in D10 TAFs. Gusty S winds 10-15 mph will prevail by this afternoon and continue into tonight. 05/Marty && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 93 76 99 73 93 / 20 20 5 0 5 Waco 92 75 94 73 93 / 0 10 0 0 5 Paris 88 73 91 69 89 / 20 20 10 10 5 Denton 92 75 97 69 91 / 30 30 0 0 0 McKinney 90 76 95 71 90 / 20 20 5 5 5 Dallas 93 76 99 74 94 / 20 20 5 0 5 Terrell 90 74 93 72 90 / 5 20 10 5 5 Corsicana 92 74 95 75 93 / 0 10 5 0 5 Temple 92 74 94 73 94 / 0 10 0 0 5 Mineral Wells 94 74 98 68 93 / 30 30 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 307 AM CDT Sat May 25 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 307 AM CDT Sat May 25 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. An isolated severe thunderstorm or two may impact portions of North Texas later this evening with the best storm chances north of I-20 and west of Highway 75. All modes of severe weather will be possible with these supercell thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. After a brief break from storms during the latter half of the holiday weekend, storm chances will return by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of western North Texas later this evening, generally after 5PM.
Preliminary Local Storm Report
National Weather Service Fort Worth TX
646 AM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Tstm Wnd Dmg 2 NE Mabank 32.39N 96.08W
05/24/2024 Van Zandt TX Trained Spotter
DELAYED REPORT Spotter relayed reports of
tree and residential damage north of Mabank
near CR 3080 and in the Eustace area near
the Van Zandt, Henderson, and Kaufman County
intersection.
&&
MLPreliminary Local Storm Report
National Weather Service Fort Worth TX
958 AM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tornado 3 SSE Bruceville-Eddy 31.27N 97.23W
05/23/2024 Falls TX NWS Storm Survey
*** 2 INJ ***
EF-1 damage was found southeast of
Bruceville with maximum estimated winds of
105 mph.
0547 PM Tornado 2 SE Chilton 31.26N 97.09W
05/23/2024 Falls TX NWS Storm Survey
EF-0 damage was found near Chilton and
Marlin with maximum estimated winds of 85
mph.
0614 PM Tornado 6 SSE Marlin 31.23N 96.85W
05/23/2024 Falls TX NWS Storm Survey
EF-0 damage was found near Reagan and Kossee
with maximum estimated winds of 85 mph.
0715 PM Tornado 4 ESE Kosse 31.28N 96.56W
05/23/2024 Limestone TX NWS Storm Survey
EF-0 damage was found in southern Limestone
and northern Robertson counties with maximum
estimated winds of 85 mph.
&&Preliminary Local Storm Report
National Weather Service Fort Worth TX
1130 AM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Tornado 1 WSW Coffee City 32.12N 95.50W
05/23/2024 Henderson TX NWS Storm Survey
EF-1 damage was found in Coffee City with
maximum estimated winds of 105 mph.
&&The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
14 hail, 11 high wind, 9 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A photo shared on social media indicated tennis ball sized hail 10 miles east of Cross Plains.
An EF-2 tornado developed in southwestern Eastland county and continued towards the east-northeast, where it damaged some trees along CR 376 and CR 240. It continued strengthening and caused significant damage to two neighboring properties along CR 223. On the first property, it snapped at least two wooden utility poles and the trunks of several large trees. An RV trailer was completely destroyed, where a family of three survived when they left their RV trailer and sheltered behind a small building. Fortunately, no injuries were sustained. On the second property, the tornado knocked over a large RV which resulted in broken windows and a door. The tornado also moved a small, well-built, structure off of its wooden blocks about thirty feet and pushed it into a tree, where it sustained minor roof damage. It also completely destroyed a metal barn along with a chicken coop and snapped some tree trunks. The tornado continued northeast across an open field where it snapped several large tree trunks along both sides of CR 223. After crossing the road the tornado started weakening as it moved across an open field then dissipated south of FM 2731. Maximum estimated winds were 115 mph.
This is segment #1 of 4 of a multi-segmented EF-3 supercellular tornado that began in Montague County, crossed into Cooke County, Denton County, and then back into Cooke County. The tornado was ongoing for about an hour and a half with a total path length just under 48 miles. The tornado was the strongest in Cooke County and resulted in 7 fatalities in Cooke County.
In Montague County, the tornado began near Roth Rd and Body Rd, approximately 5 miles southeast of Bowie, impacting trees and isolated outbuildings. The tornado moved eastward, damaging multiple rural residences in south central Montague. Two residences, in particular, sustained damage consistent with EF-2 intensity tornadic winds of 120 to 125 mph (DI 2, DOD 6). This tornado continued eastward, tracking south through southeast of the Forestburg community. Widespread tree and outbuilding damage was observed across southeast Montague County, consistent with high end EF-0 to mid range EF-1 damage (winds 75 to 110 mph). Minor structural damage was also sustained to several residences in the areas south through southeast of Forestburg. The tornado exited Montague County at 1008 pm CDT time, just west of Rosston between Seldom Seen Rd and Cooke Co Rd 345. The estimated track length for this portion of the tornado was 15.4 miles, and the maximum width was 1400 yards as the tornado was exiting the county. The highest damage rating in Montague County was EF-2 with winds of maximum estimated winds of 120-125 mph.
This is segment #2 of 4 of a multi-segmented EF-3 supercellular tornado that began in Montague County, crossed into Cooke County, Denton County, and then back into Cooke County. The tornado was ongoing for about an hour and a half with a total path length just under 48 miles. The tornado was the strongest in Cooke County and resulted in 7 fatalities in Cooke County.
The tornado entered Cooke County at 1008 pm CDT time and exited into Denton County at 1049 pm CDT for a total path length of 25.41 miles. The tornado path zigzagged at times. The maximum width of the damage path is measured at over a mile in the area west of Valley View; however this is misleading. We do not believe the tornado was over a mile wide, but instead there were a few smaller circulations rotating around the main tornado circulation which was likely a maximum width of about 1200 yards (.68 miles wide). The tornado entered west of the Rosston area and moved eastward to areas south of Era. Widespread tree damage, consistent with EF-0 tornado intensities, occurred between Rosston to southwest of Era. In the vicinity of FM 51 south of Era, the intensity of damage increased, with widespread tree and structural damage consistent with EF-1 winds of 90-110 mph . Some damage to at least 3 residences southeast of Era (and west of Valley View) was consistent with EF-2 tornadic winds of 115-125 mph (DI 2, DOD 6).The tornado maintained intensity as it approached Valley View from the west. Along CR 200, the upper levels and roofs of several newly constructed homes were damaged or demolished. In addition, a few walls were pushed in on the backside of the homes (west side, DI 2, DOD 6) In this area, the tornado was rated EF-3 with maximum estimated winds of 140 mph. The tornado entered a neighborhood along W Lone Oak Rd which consisted of mainly manufactured and mobile homes. Widespread damage occurred in this neighborhood, and a few demolished homes were rated EF-2 (DI 3, DOD 6). Unfortunately, 7 fatalities occurred here, too. The tornado continued east, crossing I-35, damaging cars and tractor trailers on the interstate. The tornado hit a gas station (DI 8, DOD 7), metal building shop, RV and boat storage units on the corner of Lone Oak Rd and I-35. This area was rated EF-2 with estimated winds of 135 mph. The tornado tracked near and south of E Lone Oak Rd towards Ray Roberts Lake where more roof damage and notable tree damage was observed. The tornado crossed the lake, causing more tree damage and pushing over some campers on the peninsula that includes Ray Roberts Lake State Park Johnson Branch. This is where the tornado entered Denton County. In total, 80 people in Cooke County had to be transported due to injuries. There were likely more that sustained minor injures that weren't transported or accounted for. The highest damage rating in this portion of Cooke County was EF-3 with maximum sustained winds of 140 mph.
A trained spotter reported 3-inch diameter hail in Mountain Springs, just east of Valley View.
A short-lived EF-1 tornado occurred on the southwestern portions of Ray Roberts Lake impacting areas around and in the Ray Roberts Marina. Notable tree damage was observed along FM 1190 near FM 2164. A few homes sustained damage on Jones Street, with one home losing most of its roof as the back patio was pulled over the house (DI 2, DOD 6). In the marina, 24 RV and motor homes were damaged, tree damage was observed, and damage occurred to the floating docks and boats. The tornado moved onto the lake and dissipated. Maximum estimated winds were 110 mph.
This is segment #3 of 4 of a multi-segmented EF-3 supercellular tornado that began in Montague County, crossed into Cooke County, Denton County, and then back into Cooke County. The tornado was ongoing for about an hour and a half with a total path length just under 48 miles. The tornado was the strongest in Cooke County and resulted in 7 fatalities in Cooke County.
The tornado entered Denton County at 1049 pm CDT time and exited into Cooke County at 1106 pm CDT for a total path length of 4.34 miles. The tornado was initially moving east but then started curving north as it entered its dissipation stage. The tornado entered the county on the the peninsula that includes Ray Roberts Lake State Park Johnson Branch. On the peninsula the tornado caused tree damage and pushed over some campers. The tornado then moved back over the lake and crossed back into Cooke County before dissipating. During this segment of the tornado, it was rated EF-1 with maximum estimated winds of 100 mph.
A trained spotter reported golf ball sized hail north of Valley View.
This is the final segment (#4) of a multi-segmented EF-3 supercellular tornado that began in Montague County, crossed into Cooke County, Denton County, and then back into Cooke County. The tornado was ongoing for about an hour and a half with a total path length just under 48 miles. The tornado was the strongest in Cooke County and resulted in 7 fatalities in Cooke County.
The tornado reentered Cooke County at 1106 pm CDT while over Ray Roberts Lake. Additional tree damage was found near the end of Anderson Road in Pilot Point (DI 27, DOD 3). The tornado was moving into its occlusion phase at this point and likely dissipated over the lake north of this point. The tornado was rated EF-1 strength along this segment of the tornado with maximum estimated winds of 100 mph.
Strong RFD winds associated with a tornadic supercell caused wind damage in Pilot Point. Trees were damaged and uprooted. At least one tree fall on a home. Signs and mailboxes were blown over. Some power poles were snapped, and lightweight metal structures were ripped apart.
An EF-1 tornado with maximum estimated winds of 95 mph formed along County Road 58, south of County Road 59. The tornado tracked a little over 8 miles to the southwest causing scattered damage along the path, but consistent enough along the track of the radar circulation. Most of the damage was to trees, but some metal buildings and telephone poles were also damaged. The tornado dissipated south of Weston between FM 171 and FM 543.
An intense satellite tornado hit a few homes along Prairie Meadow Lane, just north of Celina (in unincorporated Collin County), causing destructive damage. At least 2 residences along this street sustained moderate to high end EF-3 damage (DI 2, DOD 7 & 8) with estimated maximum winds of 165 mph, with roofs and walls destroyed. Several additional homes sustained EF-2 or EF-1 damage along this street.
Sporadic thunderstorm wind damage was found extending from south of Weston to the Trinity Falls neighborhood near Hwy 75. Mostly tree damage was observed but some wood signs and shingles were also damaged. This damage was likely caused by RFD winds in the aftermath of the earlier tornado.
Emergency management reported 8 to 10 inches of water on roadways at the intersection of US 75 and FM 121. US 75 became closed due to high water.
A brief, EF-1 tornado developed in western Hunt County, just west of FM 36 between Private Road 1184 and CR 1096. Multiple barns and farm outbuildings were destroyed on a property near the roadway along with damage to the roofs of several nearby single family residences. As the tornado tracked east towards CR 1097, it passed through a few wooded areas resulting in tree damage including broken small and large branches. The front porch roof was pulled off of a home on the northern end of CR 1097 causing damaging to the roof of the home (DI 2, DOD 2). Tree damage continued east of the property before the tornado lifted over open land north of CR 1096. Maximum winds were 90 mph.
A public report indicated multiple trees blown over or snapped by non-thunderstorm winds.
KFTW ASOS reported a 66 mph non-thunderstorm wind gust.
A National Weather Service employee reported 2 Bradford Pear trees blown over near the intersection of I-35 and Western Center Blvd.
Social media images indicated multiple broken branches as well as a tree approximately 8-12 inches in diameter blown over onto a fence.
Social media images indicated a hackberry tree limb approximately 6-8 inches in diameter snapped off and fallen onto a vehicle.
KTKI ASOS reported a non-thunderstorm wind gust at 70 mph.
Social media images indicated one tree approximately two feet in diameter split in half vertically. Branch around 8-12 inches in diameter of another nearby tree broken off the main trunk.
A public report indicated damaging winds from decaying thunderstorms. Multiple trees were damaged and blown over.
Report from mPING: 1-inch tree limbs broken; Shingles blown off.
Multiple large trees were blown down mostly north of FM 273 from Duplex to Telephone to Monkstown.
Sporadic downed trees were reported across Commerce. One image showed a tree around 2-3 feet in diameter blown over onto a fence.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Cooke | 2024-05-25 | 2 | Female | Mobile/Trailer Home | Direct |
| Tornado, Cooke | 2024-05-25 | 5 | Male | Mobile/Trailer Home | Direct |
| Tornado, Cooke | 2024-05-25 | 15 | Female | Mobile/Trailer Home | Direct |
| Tornado, Cooke | 2024-05-25 | 9 | Male | Mobile/Trailer Home | Direct |
| Tornado, Cooke | 2024-05-25 | 49 | Female | Mobile/Trailer Home | Direct |
| Tornado, Cooke | 2024-05-25 | 72 | Male | Mobile/Trailer Home | Direct |
| Tornado, Cooke | 2024-05-25 | 57 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186238, 1186239, 1182258, 1186240, 1186242, 1186243, 1182278, 1186244, 1182292, 1186246, 1186251, 1182282, 1182301, 1186263, 1182303, 1188432, 1182311, 1186265, 1182315, 1187983, 1186266, 1186267, 1186268, 1186232, 1182320, 1186321, 1186322, 1186323, 1186324, 1186325, 1186326, 1186327, 1186329, 1186330, 1186332, 1186335, 1186270.